Widespread Morbilliform Eruption Associated With Telaprevir: Use of Dermatologic Consultation to Increase Tolerability | Dermatology | JAMA Dermatology | JAMA Network
[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.212.130. Please contact the publisher to request reinstatement.
Case Report/Case Series
July 2014

Widespread Morbilliform Eruption Associated With Telaprevir: Use of Dermatologic Consultation to Increase Tolerability

Author Affiliations
  • 1Department of Dermatology, Massachusetts General Hospital, Boston
  • 2Department of Gastroenterology, Massachusetts General Hospital, Boston
JAMA Dermatol. 2014;150(7):756-759. doi:10.1001/jamadermatol.2013.9938
Abstract

Importance  Telaprevir, combined with pegylated interferon alfa and ribavirin, is an efficacious approach to treat hepatitis C virus infection. A morbilliform eruption associated with telaprevir is a common adverse effect experienced by patients. Current guidelines mandate telaprevir discontinuation in any patient with a severe, progressive, or unresponsive cutaneous eruption.

Observations  Eight patients with a grade 3 (severe) widespread morbilliform eruption associated with telaprevir were referred to dermatology for evaluation and treatment. Each patient received a combination of antihistamines, topical corticosteroids, and thick emollient creams, rendering their eruption tolerable for the duration of treatment. No patients had evidence of a systemic or life-threatening drug reaction, developed a systemic drug eruption, or had to prematurely stop triple therapy secondary to a cutaneous eruption.

Conclusions and Relevance  Patients with an uncomplicated grade 3 (severe) widespread morbilliform eruption associated with telaprevir may be able to continue triple therapy with close monitoring and dermatologic consultation. Given our findings, we propose an additional clinical classification of the telaprevir-associated eruption to better reflect the dermatologic classification of drug eruptions.

×